North Dakota, 2017

Damaging Winds in North Dakota, May 28, 2017

May 28, 2017 · NWS FGF · 3 events in 2 counties and zones

The mid level low drifted from southern Manitoba, Canada, into north central Minnesota on May 28th. Cold temperatures aloft combined with daytime heating to set off scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The mid level low drifted from southern Manitoba, Canada, into north central Minnesota on May 28th. Cold temperatures aloft combined with daytime heating to set off scattered afternoon thunderstorms. Once again, the surface layer remained quite dry, which kept a favorable environment for strong wind gusts and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 11:59 AM CST, 41 minutes earlier.

Area forecast discussion, May 28, 11:59 AM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1259 PM CDT Sun May 28 2017

.UPDATE...
Issued at 1232 PM CDT Sun May 28 2017

Adjusted weather/rain chances to reflect coverage of showers and
storms increasing this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Sun May 28 2017

Well defined compact vort max is now moving into NW MN. Area of
showers with it is a bit smaller than earlier, but moving thru the
Bemidji area. The today and tonight period will be influenced by
upper level low in central Manitoba. This will drop south-
southeast slowly and do look for a couple of short waves to move
south on the west side of the upper low. The main one for today
appears to be in east central Saskatchewan at 08z. This will move
SSE into the RRV this aftn and generate a pretty good coverage of
showers. Enough for likely pops NE ND and NW MN this aftn/eve.
Gusty winds as well with about 35 kt to mix down. Sustained winds
15-25 mph with gusts to 30-35 mph seem reasonable in the main wind
corridor from north central ND into southeastern ND. Did go higher
than the model blend for winds per area office coordination.

Shower threat will diminish a bit overnight but still expect a few
showers to hang around thru the overnight, esp NE half of the fcst
area.

.LONG TERM...(Monday through Saturday)
Issued at 332 AM CDT Sun May 28 2017

Upper level low will move southeast and be over northeastern
Minnesota Monday. Several short waves still to impact the area
so expect scattered showers. Coolest day Monday with temps in the
50s and continued gusty north-northwest wind.

Tuesday will see the upper trough gradually exit but still likely
a few aftn showers esp RRV and east.  Clearing Tues night.

Wednesday through Saturday...The models are in general agreement on
northwesterly flow aloft but differ on various shortwaves moving
through. The GFS brings a shortwave and weak frontal boundary
through on Thursday while the ECMWF has a more vigorous shortwave
coming through on Friday. With high uncertainty will keep the
blended solution going which has some low POPs late Friday and
Friday night and fits the ensemble probabilities better than either
of the deterministic models. Temps should be near average for the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1259 PM CDT Sun May 28 2017

Expect mostly low VFR cigs today, with some MVFR cigs associated
with scattered showers and thunderstorms across the area this
afternoon. Strong NW winds with gusts at 30-35 kts possible this
afternoon, especially in the DVL-FAR corridor. Showers and storms
will diminish this evening. MVFR cigs will spread through NW MN
overnight with possible IFR cigs along and north of a TVF-BJI line
overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...BP
SHORT TERM...Riddle
LONG TERM...Riddle/JR
AVIATION...BP
Hazardous weather outlook, May 28, 3:52 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
452 AM CDT Sun May 28 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
452 AM CDT Sun May 28 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 28, 7:56 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     NON-TSTM WND GST 5 S DEVILS LAKE         48.04N 98.87W
05/27/2017  M68.00 MPH       RAMSEY             ND   MESONET

            THE WIND GUST WAS MEASURED BY A ND DOT SENSOR.

0626 PM     NON-TSTM WND GST 1 E CRARY               48.07N 98.62W
05/27/2017  M62.00 MPH       RAMSEY             ND   MESONET

            THE WIND GUST WAS MEASURED BY A NDAWN SENSOR.

&&

VGODON
Special weather statement, May 28, 12:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
112 PM CDT SUN MAY 28 2017

NDZ006-014-015-024-026-054-281915-
Nelson ND-Eddy ND-Benson ND-Towner ND-Western Walsh County ND-
Ramsey ND-
112 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR BENSON...SOUTHEASTERN TOWNER...
NORTHWESTERN NELSON...RAMSEY...SOUTHWESTERN WALSH AND NORTHWESTERN
EDDY COUNTIES UNTIL 215 PM CDT...

At 111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Starkweather to near Esmond. Movement was
southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Starkweather and Garske around 115 PM CDT.
  Flora around 135 PM CDT.
  Edmore around 150 PM CDT.
  Oberon around 155 PM CDT.
  Lawton around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4800 9981 4848 9892 4833 9787 4774 9899
      4782 9930 4785 9930 4785 9939 4796 9981
TIME...MOT...LOC 1811Z 286DEG 28KT 4842 9892 4801 9969

vg
Local storm report, May 28, 12:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
122 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     NON-TSTM WND GST 13 SW DEVILS LAKE       47.98N 99.07W
05/27/2017  E65 MPH          BENSON             ND   PUBLIC

            A TREE BLOWN DOWN BLOCKED THE ROAD AT SULLYS HILL GAME
            PRESERVE. REPORT VIA SOCIAL MEDIA.

&&

VGODON

The radar

The Fargo/Grand Forks radar (KMVX), 73 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barnes

When
May 28, 12:40 PM CST
Where
Barnes County, 0.84 mi NE of Dazey Bryn Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.190, -98.160

The wind gust was measured by a NDAWN sensor.

Thunderstorm Wind, Cass

When
May 28, 2:52 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.880, -96.820

A tree and several branches were blown down in town.

Thunderstorm Wind, Cass

When
May 28, 3:00 PM CST
Where
Cass County, 0.95 mi E of Cotter
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
46.850, -96.830

A car was blown off Interstate 29 near Oxbow due to strong winds. The two occupants of the car were injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693417, 693418, 693416.